Alert archive / Vermont / Flash Flood Warnings in 1996

Flash Flood Warning 5, NWS Burlington, VT

April 27, 1996Caledonia County, Vermont

NWS Burlington, VT issued this flash flood warning at Apr 27, 1996, 9:13 AM EDT for Caledonia County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 1996, 9:13 AM EDT (13:13 UTC)
Expired
Apr 27, 1996, 1:15 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Caledonia County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 1.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1996-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1996-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 271315
FFWBTV
VTC005-271715-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
913 AM EDT SAT APR 27 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY
 
THE PASSUMPSIC RIVER WILL CONTINUE TO RISE THIS MORNING...GOING ABOVE
FLOOD STAGE AT ST. JOHNSBURY BY 1030 AM.
 
THERE HAVE ALREADY BEEN A COUPLE REPORTS OF WATER COMING UP ONTO
LOW-LYING ROADWAYS.
 
FLOOD WATERS SHOULD RECEDE EARLY THIS AFTERNOON AS THE RIVER DROPS BELOW
BANKFULL.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
DIGIORGI
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 2:47 AM EDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 27, 2:47 AM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
240 AM EDT SAT APR 27 1996

GUESS FFA SHOULD STAY UP SO THAT IT DOESN'T LOOK LIKE A YO-YO IN
CASE WE HAVE TO ISSUE ANY FFW ON STREAMS THAT ARE STILL RISING.
HOWEVER...ADDITIONAL RAINFALL SHOULD BE QUITE LIGHT WITH ONLY A
TENTH OF AN INCH FALLING WITH COLD FRONTAL PASSAGE INTO WESTERN VT
AROUND 5 AM.

BEFORE THE FRONT THERE WILL PATCHES OF VERY DENSE FOG THAT RESULTED
FROM THE TEMPORARY CLEARING AFTER THE SYNOPTIC RAIN AND AHEAD OF THE
COLD FRONT.  AT DAWN THE THICK FOG COULD BE COVERING MANY AREAS OF
CENTRAL AND ERN VT.

PREVIOUS ZONES SEEMED TO EMPHASIZE ABOUT THE RIGHT RISK FOR
RAIN/SNOW SHOWERS TODAY.  HOWEVER...WEST GRADIENT WILL CAUSE WIDE
VARIATIONS IN CLOUD COVER AND RAIN/SNOW SHOWER OCCURRENCE BETWEEN
THE CHAMPLAIN VLY AND ADIRONDACKS AND GREEN MOUNTAINS. THE MOUNTAINS
MAY SEE OFF AND ON BRIEF SNOW ACCUMULATIONS THRUOUT THE DAY SINCE T1
TEMPS SO COLD ON ETA.  MORE SUN THAN CLOUDS IS LIKELY OVER CENTRAL
CHAMPLAIN VLY WHERE ADIRONDACK DOWNSLOPE WILL BE STRONGEST.

SUNDAY WILL IMPROVE QUICKLY BY MIDDAY WITH MUCH LIGHTER WINDS AND
WIDESPREAD SUNSHINE.

NEXT UPR TROF WILL GIVE THE MEDIA PLENTY OF WEATHER NLEWS TO TALK
ABOUT EARLY NEXT WEEK WITH SO MUCH INITIAL LOW LEVEL
BAROCLINICITY...CLOSING UPR LOW AT LOW LATITUDES...AND TIGHT
PROLONGED MOISTURE INFLOW.  LOTS MORE WETNESS HEADED OUR WAY WITH
THAT SYSTEM.

BELL

Nearby

Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.